Hail, Stephens
- When
- April 11, 9:20 AM CST
- Where
- Stephens County, 7.26 mi WNW of Crystal Falls
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.930, -99.020
Quarter size hail was reported 10 miles south of Woodson.
The combination of a dryline, cold front and an upper level low pressure system produced multiple rounds of thunderstorms across North and Central Texas on Easter weekend. Most of the storms occurred Saturday night, when all forms of severe weather (including one small tornado) occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
The combination of a dryline, cold front and an upper level low pressure system produced multiple rounds of thunderstorms across North and Central Texas on Easter weekend. Most of the storms occurred Saturday night, when all forms of severe weather (including one small tornado) occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 11, 5:03 AM CST, 4 hours 17 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 603 AM CDT Sat Apr 11 2020 .SHORT TERM... /NEW/ Update: Not much change to the overall system evolution noted in the previous short term discussion below. Evolution of rounds of convection with warm advection this morning, then near the dryline/warm front across our western counties this afternoon/evening still still remain in question...especially the latter due to possible increasing inhibition behind a complex of storms expected along and north of I-20 later this morning. Otherwise, made some minor PoP adjustments through this afternoon based on the latest CAMs projections and current large-scale ascent trends on WV/IR satellite across West Texas and area radar echo trends. I did warm high temperatures in Central Texas and west of I-35 with anticipated the strongest low level warm advection and arrival of the warm front may result in some partial sunshine during peak heating. Later tonight still looks like the most confidence as far as strong to severe storms go, with the approach of our main mid level trough and associated left-exit region of an intense upper jet max with cores winds around 180 knots. Though the greatest potential remains south of the warm front and west of Highway 281 this evening into the overnight, all interests across North and Central Texas must remain alert for severe weather tonight. In addition, areas along and north of I-20 have the potential to see at least two, if not three different rounds of locally heavy rainfall that may lead to at least isolated instances of flash flooding through Sunday morning. 05/ Previous Discussion: /Today and Tonight/ A very busy and stormy weekend still looks in store through Sunday morning. It will all begin later this morning, then a secondary round later this afternoon and evening, then late tonight/Sunday morning. There will be differing severe weather modes -- being driven by different processes. It will not be raining (or storming) the entire time and timing these rounds and their driving elements is very difficult to pinpoint, as we await our the main low pressure system across the Desert Southwest States. It is slated to arrive late tonight and through Sunday morning. This Morning: Our CWA will remain within the cool & stable airmass from our recent cold fronts late this past week. The better low level warm advection and moisture advection will continue to focus just west of the CWA through sunrise this morning, as noted by 40-45 knot 925mb flow noted on area radar VWPs at this hour. This flow is enabling lower-mid 50 surface dew points temperatures to surge northwestward through the Texas Hill Country/Concho Valley; then up into into the South Plains/Big Country area. This should begin to generate isolated to scattered elevated storms across the South Plains from Lubbock to Abilene, north toward Vernon and Wichita Falls just after sunrise. This elevated plume of moisture advection slowly shifts east later this morning in response to height falls moving toward I-35 through midday. The best instability will be rooted above the 750-800mb level with the highest coverage of strong to possible severe storms containing heavy rainfall occur along/north of I-20, with possible isolated/discrete activity across Central Texas. Main hazards and impact for this morning with be a hail threat along with locally heavy rainfall in the north that may result in localized flooding, or even possibly isolated instances of flash flooding. Confidence is low on eventual evolution due to the complexity of how the increase in warm advection (elevated LLJ) and storms actually develop. This Afternoon/Evening: The elevated morning storm cluster will shift east-northeast across our East and Northeast Texas counties. A small hail and heavy rainfall risk will continue across these areas. Meanwhile, a surface warm front will be nearing the I-14 corridor counties early in the afternoon, before easing northward toward I-20. A surface dryline out west will begin to be influenced from height falls originating from the lead mid-level impulse lifting northeast from the Big Bend and the approach of the left exit region of a 140-160 knot subtropical jet max arriving from northeast Mexico and over Central Texas through the remainder of the day. SBCAPE will increase as moisture advection and heating in advance of the dryline late in the day into this evening increase. This may support some discrete supercell activity west of U.S. Highway 281 from Jacksboro to Hamilton. However, I actually expect some lull in storms until after nightfall due to potential subsidence and environmental churning from the morning/midday storms. Another dilemma will be how far north will the surface warm front move? Right now, my confidence in any particular CAM or deterministic model on both system and environmental evolution regarding instability is low. We'll continue to fine tune this part of the forecast through midday as details become more clear. Late Evening Through The Overnight hours: This may be my highest confidence window for showers and strong to severe storms increasing in coverage, as the aforementioned, cyclonically curved left-exit region of a very strong upper jet max lifts across the area by midnight and after. Throw in good moisture flux from the Gulf of Mexico arriving on a strong 40-45 knot LLJ and this could result in mixed storm modes (storm clusters/line clusters or a QLCS). The determining factor will be the mid-level flow. Either way, deep layer shear on the order of 60 knots+, veering 0-1km shear profiles 15-20 knots, >8 Deg/C mid-level lapse rates, and EBWD values in the 50 knot+ category support what will likely be severe weather event. Areas I'm particularly concerned about areas across Central Texas where SBCAPE values will be in the 1500-2000 J/KG range. Feeling is that the time of day (night), it's possible modes across the north may become slightly elevated with large hail and flooding the primary risk, but it's anyone's guess how far north the surface warm front makes it as the main system arrives. If the overall storm mode support discrete updrafts, more well-defined supercell structures will allow for likely support large hail and damaging winds, with a possible tornado threat in Central Texas. However, a QLCS would facilitate a predominant damaging/destructive wind event, with hail being a little less of a concern. Time will tell through the day, but the message is that all of North and Central Texas needs to be ready for a severe weather threat, especially by this evening. 05/ && .LONG TERM... /Issued 328 AM CDT Sat Apr 11 2020/ /Sunday through Friday/ The stormy weather will continue into at least through the first part of Easter Sunday across the eastern half of North and Central Texas. While Sunday afternoon will feel quite pleasant, it'll be very blustery. A substantial temperature drop is likely Sunday night into Monday with windy conditions following a sharp cold front. Rain/storm free weather is anticipated for the upcoming week, except along the Red River, where a few showers will be possible on Tuesday. The next risk for a greater coverage of showers and thunderstorms does not arrive until late in the day on Friday into next Saturday. Storms will likely be ongoing at the start of the long term forecast period as a very strong upper level system scoots eastward through North and Central TX. As noted above, very strong mid-level flow (between 80 and 100 knots) will be in the process of overspreading our area, with nearly 150 meter height falls spilling eastward. As the Pacific front/dryline feature mixes eastward, there will likely be convection (likely mixed mode) near and east of the I-35. MUCAPE values around 2000 J/kg...deep layer shear near 50 knots and mid-level lapse rates near 8 C/km will still support severe storms, capable of producing large hail. Farther south, the surface warm front will attempt to lift northward, but at this time, forecast soundings indicate that areas near and north of I-20 will remain on the cooler side (thus keeping storms elevated). Regions south of I-20 stand a higher chance for all modes of severe weather including damaging winds and tornadoes. This threat is still conditional, however, as the location of the warm front will be the great equalizer between who sees mainly heavy rain and hail versus those that experience hail, damaging winds and tornadoes. If the front remains shunted to the south from early morning convection, it's probable that only a large hail threat materializes. Given the strong dynamics, however, I expect that the warm front will at least be drawn northward to just south of the I-20 corridor. Regardless...interest across North and Central TX should stay abreast of the forecast for any early morning festivities as rapidly changing weather conditions are probable. The best moisture and thus instability will be quickly shunted eastward into the Pineywoods and out of the forecast area near and just after midday. If the system slows, it's possible that severe storms may linger into the early afternoon. Strong westerly flow will invade all of North and Central TX and with a large downslope component, it will warm up pretty quickly. Deep mixing (possibly up to near 700mb) could mean that we flirt with Wind Advisory criteria as early as Sunday afternoon with sustained speeds in the 20 to 30 MPH range with gusts to 40 MPH. High temperatures in the upper 70s and low 80s appear reasonable as skies clear and the airmass dries out. Given the increase in green vegetation and low ERC-G values, it's unlikely that we'll have to contend with any significant fire weather concerns. While the afternoon will feel pleasant (though windy), these warm conditions will be short- lived. A sharp cold front will barrel southward through the Plains and plunge through the Lone Star State late Sunday into Monday. Mass fields from most medium/long range NWP still indicate nearly 2-4 mb/hr pressure rises post-FROPA. The isallobaric response should be a pretty strong north wind. I've upped surface wind speeds substantially from the previous forecast/blended guidance as a result. BUFKIT momentum transfer tools indicate that mean winds within the shallow mixed layer will approach 30 knots. Given both the unidirectional wind profile and steep lapse rates beneath the frontal inversion, we should mix some of these winds down to the surface, even during the overnight hours. As such, additional wind headlines may be needed for at least part of the area. Outside of the increased winds and temperature drop, I don't expect much in the way of measurable precipitation with FROPA. Forecast soundings do indicate a very shallow moist layer within the frontal inversion, so I'll beef up cloud cover briefly late Sunday into the pre-dawn hours on Monday. I cannot rule out a sprinkle or two. Temperatures will take a sharp nose dive through Monday morning! Locations near and northwest of a Lampasas to Hillsboro to Canton line will see temperatures fall into the mid to upper 30s by daybreak. Elsewhere, the mercury should dip into the 40s. While temperature readings may indicate 30s and 40s...the stiff north wind will make it feel like winter with wind chills in the 20s and low 30s. Monday will be downright frigid for this time of year as highs will struggle to make it out of the 50s for most locales. This is about 20 degrees below normal for most areas! Overnight lows Monday into Tuesday will be about 15 to 20 degrees below normal. Mostly clear skies (will need to watch for increasing mid/upper level clouds), light winds and a dry airmass will promote excellent radiational cooling as temperatures bottom out in the mid 30s and low 40s. Some of the more sheltered/low-lying regions may experience a light freeze. If models trend colder over a larger area, it's quite possible that some Freeze headlines will be needed for Tuesday morning given that we've started to get into the growing season. Mid/upper level winds will increase through the day on Tuesday along the Red River...possibly in response to mid/upper level frontogenesis. Forecast soundings do indicate both moistening and steepening of lapse rates in the mid-levels. In response, I wouldn't be surprised to see elevated convection break out with even just a small amount of lift. Right now, instability doesn't appear great, so I'll only advertise some light rain showers, mainly along the Red River. The mid-level clouds should be quite dense on Tuesday, especially along the Red River, so temperatures could be lower than Monday's forecast. A warming trend is expected to ensue the rest of the week with high and low temperature moderating toward seasonal norms. Our next shot of rain/storms appears late Friday into Saturday. We'll examine any severe storm potential as we get closer, but at this time, it's likely that the initial moisture return will be shallow and preclude a severe weather episode. Bain && .AVIATION... /NEW/ /12Z TAFs/ Concerns and challenges: Timing rounds of TS/SHRA, as well as deterioration of cigs through today and into tonight. Developing crosswind at DFW in the extended 24-30 hour period. VFR should prevail through mid morning, though IR satellite is showing a patch of high MVFR/low VFR shooting northeast across the DFW Metro currently. Trying avoid chasing, but may need to insert a TEMPO group for brief high MVFR between 12z-15z this morning. There will be a potential for a round of elevated TS by 15z this morning, particularly within the DFW Metro part of the D10 region up toward the Red River through 21z. Convective timing and trends tonight remain very problematic concerning various mechanisms both surface & aloft driving convective development. As for beyond 21z, I will continue to advertise some lower vsbys into MVFR-IFR in BR, IFR cigs, possibly going into LIFR and an increasing threat for TS/SHRA beyond 06z Sunday. Cigs will continue to lower this morning, as low level warm advection being driven by 35-40 southerly flow at 925mb will help to saturate the lingering frontal inversion later this morning and result in MVFR cigs later this morning. As moisture advection and convection continue across especially areas north of the surface warm front entering Central Texas this afternoon, cigs will fall into the IFR category, with possible areas of FG/BR and LIFR cigs to the north of the warm front overnight tonight. Heavier pockets of -SHRA/TSRA late tonight will have impacts on cigs either improving, or deteriorating at times, so I expect plenty of timing adjustments on both stratus/cigs and convective timing as the environment evolves through the day into tonight. Confidence is not high on these trends. S winds of 8-10 knots through mid morning will increase to 12-15 knots and become SE, with locally higher gusts to 20 knots later today into this evening, as warming surface temperatures help to couple the surface with the current strong, southerly 925mb flow overhead. In addition, localized gusty winds in/near strong- severe storms will also play a role. A surface trough or dryline will arrive late Sunday morning, allowing easier momentum transfer and the increasing potential for very gusty W/SW crosswinds of 15-20 knots and gusty by 18z Sunday. 05/ && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 71 63 80 39 56 / 90 80 70 0 0 Waco 73 65 80 41 57 / 60 90 80 0 0 Paris 69 58 78 38 54 / 100 80 100 5 0 Denton 70 61 80 37 55 / 90 70 70 0 0 McKinney 70 62 79 37 55 / 90 70 80 0 0 Dallas 71 64 80 39 56 / 90 80 80 0 0 Terrell 72 63 79 39 57 / 80 80 80 0 0 Corsicana 72 65 80 41 56 / 70 90 80 0 0 Temple 73 66 80 42 57 / 60 90 70 0 0 Mineral Wells 72 61 78 35 55 / 70 60 40 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 05/24
Hazardous Weather Outlook National Weather Service Fort Worth TX 358 AM CDT Sat Apr 11 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 358 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. There is a potential for strong to possibly severe storms west of I- 35 and north of I-20 early this morning. Storm chances will then spread eastward into the rest of North Texas through noon. Heavy rainfall may also lead to pockets of flash flooding north of I-20. There will be additional storm chances across Central Texas this afternoon. If a storm develops, it will have the potential to become severe. The main threat will be large hail and damaging winds, but an isolated tornado can't be ruled out. Another round of storms is forecast Saturday night into Sunday morning. The severe weather threat is higher with this round of storms. The main hazards will be damaging winds, especially across Central Texas. A larger flood risk could materialize, especially for areas that experience two rounds of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms will likely linger early Sunday...mainly near and east of the I-35 corridor. Large hail will the the main concern with the damaging wind and tornado risk increasing deeper into Central TX. Heavy rain may also result in isolated instances of flooding. There will be a risk for isolated thunderstorms late Friday across the eastern half of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across parts of North and Central TX today and tonight. Bain
Special Weather Statement National Weather Service Fort Worth TX 1019 AM CDT Sat Apr 11 2020 TXZ144-145-111545- Bosque TX-Hill TX- 1019 AM CDT Sat Apr 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOSQUE AND SOUTHWESTERN HILL COUNTIES UNTIL 1045 AM CDT... At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm over Clifton, moving northeast at 45 mph. Penny size hail will be possible with this storm. Locations impacted include... Hillsboro, Clifton, Whitney, Lake Whitney State Park and Aquilla. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3165 9758 3174 9771 3214 9728 3194 9707 TIME...MOT...LOC 1519Z 228DEG 39KT 3178 9754 Hernandez
The Dyess AFB radar (KDYX), 49 km away, was scanning. The volume nearest the first event began at 15:19 UTC.
16 thunderstorm wind, 12 hail, 1 tornado. Local standard time, as filed.
Quarter size hail was reported 10 miles south of Woodson.
Penny size hail was reported 7 miles west of Hillsboro.
Nickel size hail was reported on US-287 in Rhome.
Waco ASOS measured a 64 mph wind gust.
Central Texas Media reported roofs off of houses in Riesel.
Central Texas Media reported a roof was blown off a house in the Mart/Lavender area in extreme eastern McLennan County.
Several tree limbs and trees were damaged by thunderstorm winds in the western part of Navarro County. Some barns and outbuildings were also damaged.
Trees and power lines down along HWY 14 north of Groesbeck and near Fort Parker State Park.
Damage was reported east of Fort Parker State Park along LCRs 406, 456 and 460. An unoccupied trailer was rolled over and destroyed, metal fences and awnings were damaged, large tree limbs were knocked down, and some trees were uprooted in saturated soils.
Large tree limbs were broken along LCR 406 just north of LCR 412.
Widespread damage occurred in the Point Enterprise area, particularly along LCRs 502, 504, and 498. Metal sheeting was torn off of barns, carports and sheds, large tree branches were knocked down or split, power lines were down, and at least two vehicles were damaged by tree limbs falling on them.
Large tree blown over onto home at FM 39 and LCR 458, causing significant damage.
Large 2-3 foot plus trees down in multiple locations between Shiloh and Mexia along HWY 39.
A brief EF-0 tornado touched down along LCR 502 in Point Enterprise, TX. This spin-up occurred within a larger area of straight line wind damage, but it was seen by area storm spotters, and its presence was evident in pictures of grass that had been laid down in a swirling pattern within two fields. The location is based off reports and pictures but was not able to be fully confirmed.
Corsicana ASOS measured 50 knot winds.
Four inch branches were broken off of trees in Malakoff.
Trees down near the intersection of FM 321 and FM 315 in the Elmwood area, just north of Palestine.
Quarter size hail was reported in Ivanhoe.
Penny size hail was reported near Roxton via social media.
Quarter size hail was reported on CR 34520 north of Sumner.
Approximate 1.5 hail was reported near the football stadium at Kennedale High School.
Quarter size hail was reported at Cooper Street and Hardisty Street in Arlington via social media.
Reports of half dollar to ping pong ball size hail were relayed by Lamar County Sheriff's Office along FM 1499 near FM 1500, approximately 5 miles west of HWY 271.
A trained spotter reported two inch hail 1 mile northeast of Loop 286 on the north side of Paris.
A trained spotter reported nickel sized hail 1 mile north of Paris. This was from a second storm that moved over the area.
Garage doors at the City Service Center in Mesquite were torn down, and portable no parking signs set in concrete bases were knocked over. The garage doors had been rolled up.
Brief half dollar size hail mixed with smaller hail was reported in Oak Grove.
Numerous trees down and several county roads blocked around Emory.
Several scattered large tree branches were broken and tree trunks snapped in the northeast part of the county from Fruitvale to Grand Saline. A green house sustained roof damage near Fruitvale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884050, 884052, 884061, 884119, 884104, 884105, 889036, 884106, 884107, 888448, 884108, 884109, 884110, 886501, 884120, 884112, 884114, 884066, 884068, 884071, 888468, 884072, 884076, 884078, 888469, 888719, 884091, 884117, 884118.